MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM DRILL SLEEVE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. 4.0MM DRILL SLEEVE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71674083
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/05/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery while the instrument was outside the patient, the intertan distal screw targeting setup failed causing surgeon to drill into nail., surgeon free handedly reset the drill and the procedure was completed with the same nail, and it does not affect the surgical technique.Delay reported of less or equal than 30 minutes.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection of the returned device confirmed the stated failure mode.The device was bent and has multiple damaged areas that prevented proper function.The device was manufactured in 2008 and exhibits signs of significant wear/usage.A medical investigation was conducted and this complaint from the united states reports the targeting setup failed causing surgeon to drill into nail.Reportedly, the surgeon free handedly reset the drill and the procedure was completed with the same nail, and it does not affect the surgical technique.A delay was reported of less than or equal to 30 minutes.To other complication was reported.No harm or impact to the patient.Smith and nephew has not received adequate materials (operative reports) to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files found that the reported failure was documented appropriately.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.0MM DRILL SLEEVE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10618445
Report Number1020279-2020-05075
Device Sequence Number16795297
Product Code HSB
UDI-Device Identifier03596010560803
UDI-Public03596010560803
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71674083
Device Catalogue Number71674083
Device Lot NumberUNKNOWN
Initial Date Received by Manufacturer 09/05/2020
Supplement Date Received by Manufacturer10/26/2020
Initial Report FDA Received Date10/02/2020
Supplement Report FDA Received Date10/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;